Mixing prescription medications: The dangers of poly-drug use

mixing prescription drugs: the dangers of poly-drug useAmerica is one of the most medicated countries. In 2014, spending on medications rose 13.1 percent over the previous year to $373.9 billion, and dispensed prescriptions reached record levels as 4.3 billion prescriptions were filled, according to the IMS Health Study.Over 70 percent of Americans take some form of prescription medication, half take at least two, and 20 percent take five or more at a time, CBS News reports. Blood pressure medications, antibiotics, painkillers, and mood-stabilizing medications, such as anti-anxiety and antidepressants, are some of the most commonly prescribed pharmaceuticals in the United States, reports Fox News.

Prescription drug abuse is considered an epidemic in this country as medications are often diverted and used for recreational purposes.

The prevalence of these drugs, along with the misconception that they are safer than street drugs since they are prescribed by a doctor, may increase their potential for abuse. Anytime a prescription medication is used in a manner other than it was intended for, such as without a prescription, to get “high,” or for any nonmedical reason, it is considered abuse.

The majority of prescription drugs, more than half, that are abused are obtained for free from a relative or friend, according to the National Survey on Drug Use and Health (NSDUH). Mixing prescription medications for the purposes of achieving mind-altering or specific effects is called poly-drug abuse. It is incredibly risky, as medications may have potentially dangerous interactions with each other. Using more than one prescription medication at a time can therefore have unintended and negative consequences.

Overdose

One of the most severe potential side effects of poly-drug abuse is an overdose. Drug overdose is the leading cause of injury death in America, and in 2013, over half of all overdose fatalities involved prescription drugs, per the Centers for Disease Control and Prevention (CDC). An overdose occurs when drugs reach toxic levels in the bloodstream, and the body can no longer metabolize or safely purge the drug, or drugs, from the system.

When drugs are combined, each drug can heighten and amplify the effects of the other and increase the risk for a potentially life-threatening overdose. When mixing multiple drugs, it may not take as high of a dose to cause an overdose.

Drug overdose symptoms may vary depending on the type of drugs abused. If you recognize any of the following signs of an overdose, seek immediate medical attention:

    • Trouble breathing
    • Irregular heart rate
    • Vomiting
    • Bluish tinge to extremities
    • Severe confusion
    • Drowsiness or loss of consciousness
    • Tremors
    • Hallucinations
    • Violent behavior
    • Paranoia or delusions
    • Agitation
    • Muscle weakness or aches
    • Change in pupil size or reactivity
    • Sweating
    • Loss of motor functions and control

  • The CDC reports that in 2011, approximately 1.4 million people sought emergency department (ED) treatment for an adverse reaction related to the misuse or abuse of a drug. The Drug Abuse Warning Network, or DAWN, report also estimated that 53 percent of these medical emergencies in 2011 involved more than one drug.

    Long-term side effects of poly-drug abuse may include damage to the heart and liver. In addition to the potential for a fatal overdose and the negative effects on your health, mixing prescription drugs can also increase the likelihood of developing a physical and psychological dependency to drugs.

Some of the more common, and more dangerous, combinations of drugs include mixing benzodiazepines such as Valium, Klonopin, and Xanax with opioid narcotics like Vicodin, Percocet, or OxyContin. Benzodiazepines are central nervous system depressants that reduce anxiety and panic, and they are often abused for the feelings of calm they produce. Opioids block pain sensations and also relax users, and abuse may result in a “high.” Mixing benzos and narcotics may rapidly increase levels of intoxication, reducing inhibitions and resulting in poor decision-making that may lead to risky sexual encounters or other physically hazardous situations.

Benzodiazepine sedatives or tranquilizers suppress breathing, heart rate, blood pressure, and body temperature. When combined with other depressant drugs like opioid narcotics, these vital life functions can be lowered to dangerous levels. The CDC reports that many drug overdose fatalities often involve the combination of opioid painkillers and benzodiazepines.

Another common mixture of drugs is sometimes referred to as “speedballing,” which is when stimulant drugs like amphetamines are mixed with depressant drugs. Traditionally, a “speedball” is a mixture of cocaine and heroin, although it can also refer to prescription stimulants and depressants as well.

Stimulant medications are often prescribed to treat attention deficit hyperactivity disorder, or ADHD, and they increase energy levels and attention while decreasing appetite and the need for sleep. They are commonly abused as “study drugs” by students wishing to increase focus and production while staying awake for long periods of time.

Stimulants have the opposite effect of depressants, raising heart rate, body temperature, and blood pressure. When combined, the “high” may be very intense, and some of the effects may cancel each other out initially. For example, the drowsiness opioids may incur can be cancelled out by amphetamines giving abusers more energy and helping with the “crash” that can occur when the drug wears off. Many stimulants are short-acting and may phase out of the bloodstream sooner, resulting in difficulties breathing and the potential for respiratory distress and overdose when only the opioid, or depressant, remains.

Seratonin syndrome

mixing prescription medications: the dangers of poly-drug useDrug abuse stimulates the production of “happy cells,” or certain neurotransmitters like dopamine and serotonin, in the brain, which is what creates the euphoric feelings. Regular abuse can disrupt the normal production of these chemical messengers, causing you to feel drug cravings and withdrawal symptoms when the drug is removed. Poly-drug abuse increases the euphoric effects but also may more quickly lead to dependence and addiction.

Antidepressants often work by blocking the absorption or breakdown of serotonin in the brain. Adding other drugs to the mix may increase the serotonin levels, causing a buildup in the brain that can result in a toxic interaction called serotonin syndrome. This syndrome can be fatal if left untreated. Symptoms can range from mild to severe, including delirium, confusion, agitation, muscle aches, restlessness, nausea, diarrhea, irregular blood pressure and heart rate, fever, and seizures. While the true number of serotonin syndrome fatalities or incidents is largely unknown, in 2005, there were 118 reported toxic, fatal exposures to selective serotonin reuptake inhibitors, or SSRI medications, often used as antidepressants, American Family Physician reported.

Fortunately, poly-drug abuse and dependency can be treated successfully, and much of the damage done to the brain and body can even be reversed with proper medical care. Addiction is a complex brain disease that requires specialized treatment just like any other disease.

When mental illness and substance abuse co-occur, medications are often required during detox, treatment, and recovery. Medical professionals can help you manage these prescriptions and avoid dangerous drug interactions.

Providing 24-hour medical care, The Recovery Village is a state-of-the-art treatment facility specializing in co-occurring care for mental illness and substance abuse and dependency. Compassionate and highly trained staff members will work with you and your loved ones to develop an individualized care plan that is sensitive to your needs and circumstances. ContactThe Recovery Village now.

Mixing Prescription Medications: The Dangers of Poly-Drug Use
Rate this post
Mixing Prescription Medications: The Dangers of Poly-Drug Use was last modified: July 7th, 2017 by The Recovery Village